Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the range of the sum of monotone operators
in general Banach spaces

Author: Hassan Riahi
Journal: Proc. Amer. Math. Soc. 124 (1996), 3333-3338
MSC (1991): Primary 47H05; Secondary 46B10, 35J60
MathSciNet review: 1322938
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to generalize the Brézis-Haraux theorem on the range of the sum of monotone operators from a Hilbert space to general Banach spaces. The result obtained provides that the range $\mathcal R(\overline {A+B}{}^\tau )$ is topologically almost equal to the sum $\mathcal R(A)+\mathcal R(B)$ where $\tau $ is a compatible topology in $X^{**}\times X^*$ as proposed by Gossez. To illustrate the main result we consider some basic properties of densely maximal monotone operators.

References [Enhancements On Off] (What's this?)

  • 1. H. Attouch and H. Brézis, Duality for the sum of convex functions in general Banach spaces, Aspects of mathematics and its applications (J. B. Arroso, ed.), North-Holland, Amsterdam, 1986, pp. 125--133. MR 87m:90095
  • 2. J.-P. Aubin and I. Ekeland, Applied nonlinear analysis, Wiley, New York, 1984. MR 87a:58002
  • 3. H. Brézis and A. Haraux, Image d'une somme d'opérateurs monotones et applications, Israel J. Math. 23 (1976), 165--186. MR 53:3803
  • 4. H. Brézis and L. Nirenberg, Characterization of the ranges of some nonlinear operators and applications to boundary value problems, Ann. Scuola Norm. Sup. Pisa CI. Sci. Ser. IV 5 (1978), 225--326. MR 58:23813
  • 5. F. Browder, On the principle of H. Brézis and its applications, J. Funct. Anal. 25 (1977), 356--365. MR 56:3686
  • 6. ------, Image d'un opérateur maximal monotone et le principe de Landesman-Lazer, C. R. Acad. Sci. Paris Sér. A 287 (1978), 715--718. MR 80b:47069
  • 7. B. Calvert and C. Gupta, Nonlinear elliptic boundary value problems in $L^p$ space and sums of ranges of accretive operators, Nonlinear Anal. T.M.A. 2 (1978), 1--26. MR 80i:35083
  • 8. J.-P. Gossez, Opérateurs monotones non linéaires dans les espaces de Banach non réflexifs, J. Math. Anal. Appl. 34 (1971), 371--395. MR 47:2442
  • 9. ------, On the range of a coercive maximal monotone operator in a nonreflexive Banach space, Proc Amer. Math. Soc. 35 (1972), 88--92. MR 45:7544
  • 10. ------, On the extensions of the bidual of a maximal monotone operator, Proc. Amer. Math. Soc. 62 (1977), 67--71. MR 55:1150
  • 11. C. Gupta and P. Hess , Existence theorems for nonlinear noncoercive operator equations and nonlinear elliptic boundary value problems, J. Differential Equations 22 (1976), 305--313. MR 57:13600
  • 12. A. G. Kartsatos, Mapping theorems involving ranges of sums on nonlinear operators, Nonlinear Anal. T.M.A. 6 (1982), 271--278. MR 83k:47036
  • 13. C. H. Morales, On the range of sums of accretive and continuous operators in Banach spaces, Nonlinear Anal. T.M.A. 19 (1992), 1--9. MR 93d:47096
  • 14. R. R. Phelps, Lectures on maximal monotone operators, Lectures given at Prague-Paseky Summer School, 1993.
  • 15. S. Reich, The range of sums of accretive and monotone operators, J. Math. Anal. Appl. 68 (1979), 310--317. MR 80g:47060
  • 16. R. T. Rockafellar, On the maximal monotonicity of subdifferential mappings, Pacific J. Math. 33 (1970), 209--216. MR 41:7432
  • 17. E. Zeidler, Nonlinear functional analysis and applications II-B: Nonlinear monotone operators, Springer-Verlag, New York, 1990. MR 91b:47002

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47H05, 46B10, 35J60

Retrieve articles in all journals with MSC (1991): 47H05, 46B10, 35J60

Additional Information

Hassan Riahi
Affiliation: Semlalia Faculty of Sciences, Mathematics, University Cadi Ayyad, Boulevard My Abdellah, B.P.S. 15, 40 000 Marrakesh, Morocco

Keywords: Banach space, densely maximal monotone operator, $3^*$-monotone operator, range, subdifferential
Received by editor(s): April 18, 1994
Received by editor(s) in revised form: January 31, 1995
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society